Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 96, NWS Amarillo, TX

June 5, 2004Potter County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 5, 2004, 7:38 PM CDT for Potter County, Randall County, Texas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2004, 7:38 PM CDT (00:38 UTC)
Expired
Jun 5, 2004, 8:00 PM CDT
In force
22 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 20 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 3:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1897 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 060038
SVRAMA
TXC375-381-060100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
737 PM CDT SAT JUN 5 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTER COUNTY IN THE PANHANDLE OF TEXAS
  RANDALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 800 PM CDT

* AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF AMARILLO...MOVING EAST AT
  30 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  CANYON...AMARILLO...UMBARGER...PALO DURO CANYON...LAKE TANGLEWOOD
  AND BUSHLAND

AT 730 PM...THE PUBLIC REPORTED 55 MPH WINDS IN VALLEY DE ORO WITH 
WIND GUSTS TO 65 MPH.  DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY 
WITH THIS STORM. TAKE COVER IN A STURDY STRUCTURE AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

LAT...LON 3560 10198 3525 10213 3481 10214 3482 10165
          3563 10165

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:33 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 5, 3:33 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
333 PM CDT SAT JUN 5 2004

.DISCUSSION...
RADAR REFLECTIVITY LOOKS LIKE DEJA VU FROM 24 HOURS AGO. INITIAL
STRONG CONVECTION ACROSS HIGHER TERRAIN TO THE NORTHWEST OF THE
PANHANDLES AND ACROSS THE WESTERN OKLAHOMA PANHANDLE WILL PUSH
SOUTHEAST COURTESY OF BRISK NORTHWEST MIDDLE LEVEL FLOW. ONE
METEOROLOGICAL DIFFERENCE TODAY IS THE SURFACE BOUNDARY STRETCHED
FROM NEAR CIMARRON COUNTY OKLAHOMA INTO WESTERN KANSAS. WS400
WILL BE IN EFFECT UNTIL 02Z THIS EVENING.

FOR SUNDAY...LEE TROFING RETURNS ACROSS THE SOUTHERN HIGH PLAINS
DURING THE AFTERNOON. HAVE RETAINED SLIGHT CHANCE POPS BASED ON
DIURNAL INSTABILITY DUE TO INSOLATION AND BOUNDARY LAYER MOISTURE
WHICH IS EXPECTED TO REMAIN IN PLACE ACROSS THE PANHANDLES.

MEDIUM RANGE NWP MAINTAIN DEEP WEST COAST TROF WHICH WILL BE A
FORECAST CHALLENGE NEXT WEEK. EXPECT TRANSITION FROM CURRENT
NORTHWEST FLOW REGIME TO SOUTHWEST FLOW REGIME EARLY NEXT WEEK.
HAVE KEPT MONDAY AND TUESDAY DRY AND SEASONABLY WARM THINKING THE
CAP WILL STRENGTHEN OVER THE SOUTHERN HIGH PLAINS AND PROVIDE
SUFFICIENT CONVECTIVE INHIBITION.

FOR WEDNESDAY AND THURSDAY...ECMWF/GFS AND CANADIAN DEPICT ENERGIZED
SOUTHWEST FLOW WILL INTERACT WITH CLIMATOLOGICAL INSTABILITY ACROSS
THE PANHANDLES AND THE CENTRAL/SOUTHERN HIGH PLAINS. HAVE ADDED
BROAD BRUSH SLIGHT CHANCE EVENING/NIGHTTIME POPS TO THE ENTIRE
FORECAST AREA BEING UNCERTAIN AS TO WHETHER WESTERN OR EASTERN
COUNTIES HAVE A HIGHER PERCENT CHANCE. LATER SHIFTS WILL NEED TO
REFINE/ADJUST POPS FOR THE WEDNESDAY AND THURSDAY PERIODS.

SLATTERY

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     62  90  64  92 /  70  20  20  10
BEAVER       64  88  67  92 /  70  20  20  10
BOISE CITY   59  88  59  92 /  70  20  20  10
BORGER       64  91  67  94 /  70  20  20  10
BOYS RANCH   63  89  62  95 /  70  20  20  10
CANYON       62  90  65  93 /  70  20  20  10
CLARENDON    66  89  67  94 /  70  20  20  10
DALHART      61  89  60  93 /  70  20  20  10
GUYMON       61  88  65  94 /  70  20  20  10
HEREFORD     62  90  62  93 /  70  20  20  10
LIPSCOMB     67  88  68  91 /  70  20  20  10
PAMPA        63  90  66  92 /  70  20  20  10
SHAMROCK     67  91  68  93 /  70  20  20  10
WELLINGTON   67  93  69  94 /  70  20  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/13
Hazardous weather outlook, Jun 5, 1:00 PM CDT, 6 hours 38 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT JUN 5 2004

OKZ001>003-TXZ001>020-061100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES LATE THIS AFTERNOON THROUGH TONIGHT.
THUNDERSTORMS ARE EXPECTED TO FIRST DEVELOP OVER HIGHER ELEVATIONS OF
SOUTHEAST COLORADO AND NORTHEAST NEW MEXICO AS ANOTHER UPPER LEVEL
LOW PRESSURE SYSTEM APPROACHES THE SOUTHERN HIGH PLAINS. THESE
STORMS ARE FORECAST TO MOVE SOUTHEAST INTO THE OKLAHOMA AND TEXAS
PANHANDLES LATE THIS AFTERNOON THROUGH TONIGHT ALONG WITH THE
UPPER LEVEL LOW PRESSURE SYSTEM. SOME OF THE STORMS WHICH FORM WILL
HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS ARE EXPECTED ON SUNDAY AFTERNOON AND
EVENING. ANY STORMS THAT FORM ARE NOT EXPECTED TO REACH SEVERE
LIMITS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION AFTER 4 PM THIS AFTERNOON.

ANDRADE

In the hours before

Local storm report, Jun 5, 5:33 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
533 PM CDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             7 SE TEXLINE            36.31N 102.93W
06/05/2004  0.75 INCH        DALLAM             TX   PUBLIC

&&

RD
Local storm report, Jun 5, 5:45 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
545 PM CDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             8 W WARE                36.18N 102.85W
06/05/2004  0.75 INCH        DALLAM             TX   PUBLIC

&&

RD
Special weather statement, Jun 5, 6:46 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
646 PM CDT SAT JUN 5 2004

TXZ004-005-060030-
LIPSCOMB-OCHILTREE-
646 PM CDT SAT JUN 5 2004

...STRONG THUNDERSTORMS APPROACHING OCHILTREE AND LIPSCOMB
COUNTIES...

SCATTERED THUNDERSTORMS WILL MOVE SOUTH AT 15 MPH OVER THE NORTHEAST
TEXAS PANHANDLE. PERRYTON...FOLLETT AND LIPSCOMB WILL LIKELY BE
AFFECTED THROUGH 730 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING
GUSTY WINDS TO AROUND 45 MPH...HAIL UP TO ONE HALF OF AN INCH IN
DIAMETER...DEADLY CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAINFALL.

SLATTERY
Local storm report, Jun 5, 6:55 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
655 PM CDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             KNOWLES                 36.87N 100.19W
06/05/2004  0.88 INCH        BEAVER             OK   TRAINED SPOTTER

&&

RD
Local storm report, Jun 5, 7:02 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
702 PM CDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             TYRONE                  36.96N 101.07W
06/05/2004  0.75 INCH        TEXAS              OK   TRAINED SPOTTER

&&

RD
Special weather statement, Jun 5, 7:33 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
733 PM CDT SAT JUN 5 2004

OKZ002-060200-
TEXAS-
733 PM CDT SAT JUN 5 2004

...STRONG THUNDERSTORMS OVER NORTHERN TEXAS COUNTY...

SCATTERED STRONG THUNDERSTORMS WILL MOVE SOUTH AT 10 MPH OVER TEXAS
COUNTY THROUGH 900 PM. HOUGH...HOOKER AND GUYMON ARE IN THE PATH
OF THESE STORMS.  THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS
TO AROUND 45 MPH...HAIL UP TO ONE HALF OF AN INCH IN DIAMETER...
FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAINFALL.

SLATTERY

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:20 PM CDTSevere Thunderstorm WarningAMALipscomb55 min
Jun 5, 8:00 PM CDTSevere Thunderstorm WarningAMAPotter, Randall30 min
Jun 5, 8:01 PM CDTSevere Thunderstorm WarningAMAHemphill59 min
Jun 5, 9:43 PM CDTSevere Thunderstorm WarningAMAHansford62 min
Jun 5, 10:09 PM CDTSevere Thunderstorm WarningAMAHutchinson51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.